side effects of cholesterol-lowering statins

ARE STATINS WORTH THE RISK?
Statin Drugs

MoneyforCoffee – English – Pixabay

Although the scientific literature is loaded with information on the various kinds of adverse reactions to statin drugs (drugs that lower cholesterol), there are three that are more common than the others.  However, good luck changing this.  The global pharmaceutical markets are now well over one trillion dollars per year, with “Lipid Regulation” drugs (statins) coming in number one.  Statins account for a huge chunk of the global drug industry, with Lipitor coming in at #1 or #2 (depending on who you believe) and Crestor was #9.  There are several others in the “Hot 100”.  But don’t kid yourself.  Despite what your doctor might have told you, these drugs are far from safe.  A recent hospital survey said that, “In all, 63.5% of the participants reported experiencing side-effects due to statins“.  What are the ‘Big Three’ side effects of statin drugs?

  • MUSCLE PROBLEMS
  • NEUROLOGICAL PROBLEMS
  • DEMENTIA & DEPRESSION

STATINS & MUSCLE PROBLEMS:

Muscle problems are admittedly the most common side effect of taking statin drugs. A recent study; “Statin myopathy: significant problem with minimal awareness by clinicians and no emphasis by clinical investigators” (HERE) makes this perfectly clear. Another study; a large meta-analysis (HERE) showed that in randomized trials, statins increased the risk of an adverse effect by a whopping 39% compared to placebo. Statins block the liver enzyme that produces cholesterol.  In a similar manner to the way that NSAIDS cause multitudes of side effects by blocking the Cox II enzyme while trying to only block the Cox 1, statins interact with Co-enzyme Q10 and mitochondria in a way that leads to muscle cell death.  Get enough of this, and you get something called “Rhabdomyolysis” (HERE).

However, the pharmaceutical industry shrugs this off by calling it “Myalgia” or muscle pain (Myo = muscle, and algia = pain).  But describing what is taking place in the muscles of statin users as mere myalgia is extremely (and purposefully) misleading.  Allow me to explain. 

One of the supposedly “rare” side effects of statin drugs is Rhabdomyolysis (the “lysis” or rupture of muscle cells —- sometimes called “apotosis“).   However, we see that (depending on whose research you believe) somewhere between 10-30% of the individuals on statin drugs have muscle problems (myopathy, myalgia, aches, pains, fatigue, weakness, etc) that all get lumped into one category —- myalgia.  This is not just because statin drugs make muscles hurt, but because they actually destroy muscle tissue.  And beware; the more active and muscular a person is, the worse the research says the problem will be.  This is why men suffer the muscle symptoms of statins far more frequently than females (about 3 to 1).  How common are statin-induced muscle problems? The common line is that they are experienced by 2 -10% of those who take them.  This is both untrue and misleading.  And be warned; The New England Journal of Medicine said in a 2010 study, that just because you stop taking Statins, does not mean your pain will go away!

The prestigious Cleveland Clinic’s Journal of Medicine recently wrote an article entitled, Statin Myopathy: A Common Dilemma not Reflected in Clinical Trials.  Their point?  Even though studies are saying that muscle problems are relatively rare while taking statin drugs, this is simply not the case.  And interestingly enough, the supposed “gold standard” for determining if a person should be taken off statins due to muscle breakdown —- CPK levels (Creatine Phosphokinase) that are at least 10 times normal —- has been debunked.  “Our findings call into question whether normal or mildly elevated levels of serum (CPK) can be used to exclude underlying and possibly ongoing muscle injury,” statin researchers wrote in the July 2009 issue of the Canadian Medical Association journal.  What you have to remember about these statistics is that if you have muscle pain, but your CPK levels are only 9.5 times normal (instead of 10 or greater), you will not be counted in the statistics.

MORE ON STATIN DRUGS

DR. STEPHANIE SENEFF is an MIT professor whose areas of study are extremely diverse.  Her two year old essay entitled, “How Statins Really Work Explains Why They Don’t Really Work” (HERE), is an excellent primer on the subject of cholesterol side-effects.  She has many other published works on statins as well as other drugs.  I would suggest you read her incredible article!
Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest
Share on reddit
Reddit

Leave a Reply

Your email address will not be published. Required fields are marked *